Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 132, NWS North Platte, NE

June 25, 2020Cherry County, Grant County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 25, 2020, 5:28 PM MDT for Cherry County, Grant County, Sheridan County, Nebraska. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2020, 5:28 PM MDT (23:28 UTC)
Expired
Jun 25, 2020, 6:30 PM MDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Cherry County, NE, Grant County, NE, Sheridan County, NE

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:40 PM MDTTSTM WND GST 608 N Bingham, NE
Jun 25, 5:41 PM MDTHAIL 0.78 N Bingham, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 2:30 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
669 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WUUS53 KLBF 252328
SVRLBF
NEC031-075-161-260030-
/O.NEW.KLBF.SV.W.0132.200625T2328Z-200626T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
Issued by National Weather Service Rapid City SD
528 PM MDT Thu Jun 25 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherry County in north central Nebraska...
  Northwestern Grant County in west central Nebraska...
  Southeastern Sheridan County in the Panhandle of Nebraska...

* Until 630 PM MDT.

* At 528 PM MDT, severe thunderstorms were located along a line
  extending from 22 miles south of Medicine Lake to 10 miles
  northwest of Ashby, moving south at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Ashby around 605 PM MDT.

Other locations impacted by these severe thunderstorms include
Speckel Meir Lake, Bingham, Round Lake, Dipping Vat Meadow, Dominick
Lake, Finnegan Lake, Whitman Road crossing the North Branch of the
Middle Loup River, Sevenmile Hill, Intersection of Highway 61 and
Survey Valley Road and Mother Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4227 10211 4240 10176 4249 10133 4231 10116
      4190 10207 4201 10207
TIME...MOT...LOC 2328Z 352DEG 14KT 4240 10148 4215 10205 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

JC
2 follow-up statements
310 
WWUS53 KLBF 252335
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
Issued by National Weather Service Rapid City SD
535 PM MDT Thu Jun 25 2020

NEC031-075-161-260030-
/O.CON.KLBF.SV.W.0132.000000T0000Z-200626T0030Z/
Cherry NE-Grant NE-Sheridan NE-
535 PM MDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN CHERRY...NORTHWESTERN GRANT AND SOUTHEASTERN
SHERIDAN COUNTIES...

At 534 PM MDT, severe thunderstorms were located along a line
extending from 23 miles south of Medicine Lake to 9 miles northwest
of Ashby, moving south at 15 mph.

These are very dangerous storms.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

These severe storms will be near...
  Ashby around 605 PM MDT.

Other locations impacted by these severe thunderstorms include
Speckel Meir Lake, Bingham, Round Lake, Dipping Vat Meadow, Dominick
Lake, Finnegan Lake, Whitman Road crossing the North Branch of the
Middle Loup River, Sevenmile Hill, Intersection of Highway 61 and
Survey Valley Road and Mother Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4227 10211 4240 10176 4249 10133 4231 10116
      4190 10207 4201 10207
TIME...MOT...LOC 2334Z 352DEG 14KT 4239 10148 4214 10205 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
 
$$

JC
969 
WWUS53 KLBF 252358
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
Issued by National Weather Service Rapid City SD
558 PM MDT Thu Jun 25 2020

NEC031-075-161-260030-
/O.CON.KLBF.SV.W.0132.000000T0000Z-200626T0030Z/
Cherry NE-Grant NE-Sheridan NE-
558 PM MDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN CHERRY...NORTHWESTERN GRANT AND SOUTHEASTERN
SHERIDAN COUNTIES...

At 557 PM MDT, severe thunderstorms were located along a line
extending from 18 miles north of Whitman to 5 miles west of Ashby,
moving south at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

These severe storms will be near...
  Ashby around 605 PM MDT.

Other locations impacted by these severe thunderstorms include
Speckel Meir Lake, Bingham, Dipping Vat Meadow, Dominick Lake,
Finnegan Lake, Whitman Road crossing the North Branch of the Middle
Loup River, Sevenmile Hill, Intersection of Highway 61 and Survey
Valley Road and Mother Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4219 10210 4238 10171 4248 10136 4249 10134
      4231 10116 4190 10207 4201 10207
TIME...MOT...LOC 2357Z 352DEG 15KT 4230 10146 4201 10204 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 5:23 PM MDT, 5 minutes earlier.

Area forecast discussion, Jun 25, 5:23 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
Issued by National Weather Service Rapid City SD
623 PM CDT Thu Jun 25 2020

.SHORT TERM...(This evening through Friday night)
Issued at 241 PM CDT Thu Jun 25 2020

Strong to severe storms are expected mid afternoon through this
evening as a disturbance aloft and surface cold front pushes across
the region.

Thunderstorms are expected to develop across the northwest sandhills
and northeast CO by mid afternoon and slowly push south and east
across the forecast area this evening. SBCAPES to 4000 J/kg with
steep lapse rates above 8C/km and 0-6km bulk shear from 20 to 35KT
will support strong to severe storms. The latest HREF and NAMnest,
both indicate a line of storm in northeast Co expanding northward
across the central Sandhills and southwest this evening as
another line of storms develops from sctrl SD and the northwest
Sandhills and spreads southeast across north central Nebraska this
evening. The greatest threats will be large hail and damaging
winds. Low level helicity values 100 to 200 m^2/s^2 north of I80,
an isolated tornado cannot be ruled out. Storms will begin as
discrete with a few supercells possible. within a few hours,
storms will likely for into a line and become more linear, with
damaging winds and large hail possible The best chance for severe
storms will be between 4pm CDT and 10pm CDT. Storms will also have
the potential for heavy rainfall, with localized flooding
possible. Latest WPC has a marginal risk for flooding mainly near
and north of the Niobrara and Elkhorn river basins.

Most of the showers and thunderstorms should exit the eastern
zones around midnight, as a second area develops across the
panhandle and northwest Sandhills after midnight, which should
gradually diminish.

On Friday, most mesoscale models keep western Nebraska dry on Friday
with fairly subsident conditions behind the cold front. Winds
will be northerly at 10 to 15 mph, becoming northeast in the
afternoon. The best upslope flow will be near the Co Front Range
and eastern plains of CO. Most mesoscale models including the NAM
and GFS indicate late afternoon development to our west and
southwest. The best chances will be near and south of I80 Friday
evening and overnight.

.LONG TERM...(Saturday through Thursday)
Issued at 241 PM CDT Thu Jun 25 2020

An upper trough from WY back west of the Four Corners Saturday
morning will advance east and should trigger scattered thunderstorms
across northeast CO and the Nebraska panhandle late afternoon.
Moisture and instability will increase as southerly winds persist.
The GFS, NAM and NAMnest all indicate convection late afternoon far
western counties to spread east during the evening/overnight. 0-6km
bulk shear 25 to 30KT and MUCAPES to 3000 J/KG mainly south of
Highway 2 suggest a few strong storms may occur across central
and southern areas Saturday evening.

For Sunday through Tuesday, a rather deep upper trough in the
Pacific NW will deepen across the Great Basin. Western Nebraska a
will remain in an amplified southwest flow aloft during this time.
This will result in main dry and warm conditions. Any thunderstorms
that do develop should be isolated and mainly occur during the
evening hours. Highs Sunday and Monday to range in the mid to upper
90s. With fairly deep surface low pressure near the Front Range, a
breezy south wind expected Sunday and Monday.

A more organized chance for thunderstorms arrives Tuesday night. The
upper trough will lift northeast over the Rockies and High Plains
with upper height falls occurring across the adjacent Central Plains
This upper trough will lift north Wednesday and Thursday with upper
height rises expected by Thursday across the Central U.S. Continued
chances for thunderstorms Wednesday and Thursday.

Temperatures remain warm Tuesday through next Thursday mainly in
the 80s to around 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 623 PM CDT Thu Jun 25 2020

Scattered thunderstorms will cross the area through this evening,
with some strong/severe storms and local IFR conditions. Another
disturbance may bring some high based storms to western portions of
the area after midnight tonight, with storms spreading eastward
through mid morning Friday. Mainly VFR conditions with these storms,
although brief MVFR vsby possible in stronger storms.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Johnson
Hazardous weather outlook, Jun 25, 2:18 PM MDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
318 PM CDT Thu Jun 25 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-262030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
318 PM CDT Thu Jun 25 2020 /218 PM MDT Thu Jun 25 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected across the Sandhills into southwest and
north central Nebraska. The greatest threat for severe
thunderstorms will generally be between the South Dakota border
and Interstate 80. Main threats include large hail, damaging winds
and locally heavy rainfall, an isolated tornado cannot be ruled
out. There is also a risk for significantly large hail across
portions of northern Nebraska. Generally across Cherry County into
northwest Brown and western Keya Paha counties. Thunderstorms are
expected to continue to move southeast through the evening hours.
By late evening the main hazard will become a heavy rain threat,
localized flooding is possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Chances for isolated to scattered thunderstorms continue through
the weekend into next week. There is a slight risk for severe
thunderstorms across far southwest Nebraska for Friday with a
marginal risk mainly along and south of interstate 80. Severe
weather threat for the weekend remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and Thursday
night.

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 25, 3:56 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
356 PM MDT Thu Jun 25 2020

NEZ023-035-252230-
Grant NE-Arthur NE-
356 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARTHUR AND SOUTH CENTRAL
GRANT COUNTIES UNTIL 430 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Arthur, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sand Puddin Lake, Three Mile Lake, Velma and Jensen Lake.

This includes Highway 61 between mile markers 126 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Nebraska.

LAT...LON 4154 10198 4176 10198 4184 10168 4163 10148
TIME...MOT...LOC 2156Z 252DEG 21KT 4169 10182

Roberg
Special weather statement, Jun 25, 3:59 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
359 PM MDT Thu Jun 25 2020

NEZ004-252230-
Sheridan NE-
359 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY
UNTIL 430 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gordon, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordon, Clinton, Hoover Lake and Intersection of Highway 27 and Mills
Road.

This includes Highway 20 between mile markers 96 and 111.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4276 10248 4293 10241 4299 10209 4267 10209
TIME...MOT...LOC 2159Z 285DEG 12KT 4283 10228

Roberg
Special weather statement, Jun 25, 4:59 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
Issued by National Weather Service Rapid City SD
459 PM MDT Thu Jun 25 2020

NEZ035-252330-
Arthur NE-
459 PM MDT Thu Jun 25 2020

...STRONG THUNDERSTORM OVER NORTHERN ARTHUR COUNTY...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Arthur, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arthur, Sand Puddin Lake, Velma, Three Mile Lake, Haythorn Lake and
Jensen Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Nebraska.

LAT...LON 4175 10174 4174 10169 4163 10147 4151 10176
      4166 10192
TIME...MOT...LOC 2259Z 240DEG 16KT 4164 10175

JC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:20 PM MDTSevere Thunderstorm WarningLBFLincoln23 min
Jun 24, 6:37 PM MDTSpecial Weather StatementLBFLogan38 min
Jun 24, 6:56 PM MDTSevere Thunderstorm WarningLBFLincoln64 min
Jun 25, 3:56 PM MDTSpecial Weather StatementLBFArthur34 min
Jun 25, 3:59 PM MDTSpecial Weather StatementLBFSheridan31 min
Jun 25, 4:46 PM MDTSevere Thunderstorm WarningLBFCherry59 min
Jun 25, 4:48 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker35 min
Jun 25, 4:52 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins39 min
Jun 25, 4:59 PM MDTSpecial Weather StatementLBFArthur31 min
Jun 25, 5:44 PM MDTSevere Thunderstorm WarningLBFCherry76 min
Jun 25, 5:48 PM MDTSevere Thunderstorm WarningLBFSheridan24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.